Taming Tics in Kids with ADHD

If your child's stimulant meds give him a bad case of twitching or blinking, he may have an underlying tic disorder. Here's what to do about this common related condition.

Treating Tics in Children

Treatment for Tic Disorders

If your child is having a problem with tics, discuss it with your physician. Since some tics come and go over many months but eventually stop, don't rush into treatment.

Treatment is often considered necessary only if the frequency and intensity of the tics result in aching or tired muscles, your child is teased about them, or the tics last longer than a year. There are no medications that will cure a tic disorder, but some will suppress it. The most frequently used are clonidine (Catapres), haloperidol (Haldol), guanfacine (Tenex), and pimozide (Orap).

Haldol is usually the first medication to be tried. The dose needed differs with each individual, so doctors often start at a low dose that is slowly increased until benefits are found. The average starting dose for a child is 5 mg; however, some need up to 10 mg. The most frequent short-term side effects are sedation and fatigue. An uncommon side effect is a prolonged contraction of groups of muscles, often involving the mouth and face, the neck and shoulders, or the arms (called dystonia). If this happens, call your family physician or go to the emergency room.

Tic Disorder and ADHD

What can you do if the stimulant medications needed to minimize the negative behaviors of ADHD exacerbate an underlying tic disorder? This is a difficult clinical problem that has to be worked out with your physician. A common approach is to first switch to a non-stimulant medication to treat ADHD symptoms. If this is not successful, and the ADHD behaviors are still causing significant difficulties, it may be necessary to try to treat both the tic disorder and the ADHD at the same time. Your physician might try to establish a dose of one of the anti-tic medications first, then add a low dose of a stimulant medication.

I worked with Joseph's mother to inform his teacher about the tic problem and to let her know that it might be a side effect of taking Ritalin. We stopped the Ritalin, and his teacher did a wonderful job of helping Joseph in class instead of getting upset by his ADHD behaviors. Then I started Joseph on guanfacine. A 1 mg dose, taken in the evening, controlled his tics. We waited a week and reintroduced Ritalin — initially only in the morning but later we added a second dose at noon. His ADHD symptoms were controlled and his eye-blinking did not return. We were all happy with the results.

Download your free digital copy of 9 Rules for Using ADHD Medications Safely and Effectively and learn how to create the best possible treatment plan. Plus, get more treatment tips and tricks delivered straight to your inbox.

We never share e-mail addresses.

page   1   2

 

What do you think of this article? Share your comments on www.ADDConnect.com, ADDitude's community site. Check out the new ADHD Medication User Reviews and the ADHD Adults Support Group. Your fellow ADDers want to hear from you!

Privacy
 
Copyright © 1998 - 2013 New Hope Media LLC. All rights reserved. Your use of this site is governed by our Terms of Service and Privacy Policy.
ADDitude does not provide medical advice, diagnosis, or treatment. The material on this web site is provided for educational purposes only. See additional information.
New Hope Media, 39 W. 37th Street, 15th Floor, New York, NY 10018